Immigrant Health Service

Arsenic contamination of traditional Burmese medicines

  • Key points

    • In 2012 in NSW, some traditional Burmese medicines were found to contain high levels of Arsenic - the same products were available in Victoria at the time 
      • There were no cases of Arsenic toxicity from these medications identified in Victoria
    • Ask about use of traditional medicines in patients from Burma and surrounding areas (e.g. Karen, Karenni, Chin refugee groups)
    • In patients using traditional medicines, consider asking about symptoms and screening.
    • Advise against the use of traditional Burmese medicines/powders
    • Please note this guideline is out of date, but have left it in place given it is difficult to find summary information on this issue

    Background

    In 2012, traditional Burmese medicines in NSW were found to be contaminated with arsenic (As).(1) Similar products in the United States, and also 'Thanakha (or 'Thankha')', have been identified as a source of lead exposure in Karen* refugee children.(2)

    These products were sold under various names including 'Daw Kyin or Wonotsay','Daw Tway' and 'Saya Pyaung Gyi'  brand powder (see below)

    • Daw Tway and Daw Kyin are used to aid strength and digestion and to treat constipation in babies and young children
    • Saya Pyaung Gyi powder is used as a topical antiseptic powder in babies
    • Thanakha is used as a cosmetic, to lighten skin, and is sometimes used for sun exposure. It can have a greenish or white appearance (like face paint)
    • These products are available as powders, pellets and creams, and may be applied to the skin or tongue, or taken orally
    • They are manufactured in SE Asia and have been found in Burmese grocery stores in Sydney and Victoria. In NSW these products were found to have very high concentrations of total As, although no information was available on whether this was the inorganic (toxic) or organic form. It was unclear whether the same products in Melbourne contain As.
    • NSW Health and NSW Food Authority requested withdrawal of these products from sale and issued a health warning
    • Traditional Ayurvedic medicines were previously identified as a source of lead poisoning in Victoria, and also led to a health alert at the time.

         DAW KYIN  SAYA PYAUNG GYI brand   DAW TWAY
           Daw Kyin        Saya Pyaung Gyi   Daw Tway
        Found in NSW and Victoria,
        identified as containing As in NSW
        Found in NSW and Victoria,
        identified as containing As in NSW
         Source of lead toxicity in US

        Assessment

        • A history of exposure should be sought in all patients from Burma/surrounding areas (e.g. Karen, Burmese, Karenni and Chin refugee groups)
        • If patients have a history of exposure/ingestion of Burmese traditional powders:
          • Assess for symptoms of toxicity, which may be non specific:
            • Arsenic: diarrhoea, abdominal pain, nausea, vomiting, skin changes, hair loss, nail changes, generalised weakness further information
            • Lead: abdominal pain, nausea, vomiting, constipation, fatigue, lethargy, irritability, headache, behavioural changes, tremor, arthralgia, further information
          • Acutely unwell children should be referred to the local emergency department for assessment and management
          • Consider investigations for arsenic and lead exposure
            • Full blood count (FBC)
              • Acute arsenic poisoning - haemolytic anaemia
              • Chronic arsenic exposure  - basophilic stippling, rouleaux, and pancytopenia
              • Lead toxicity - microcytic anaemia, basophilic stippling, sideroblasts
            • Spot urinary arsenic concentration further information   
              • Detects arsenic exposure within 48-72 hours
              • Seafood consumption within 48 hours of urine testing can lead to false positive results
            • Whole blood lead concentrations further information
          • Provide advice to avoid use of Burmese traditional powders/medicines

        Management 

        The principals of management of patients with heavy metal toxicity include:

        • Removing the source of heavy metal
        • Urgent specialist management of children with symptoms of toxicity
          • Some children may require chelation therapy (further information on As and Pb)
        • Ask family to bring the product so it can be tested
        • Cases of toxicity should be notified (laboratories will report elevated blood lead levels)

        For further advice please contact:

        • The Poison Information Centre Australia - 13 11 26
        • Immigrant Health Fellow, RCH Ph 93455522 pager 7142
        • Clinical Pharmacology Fellow, RCH Ph 93455522 pager 4995

          References

          Immigrant health clinic resources. Authors: Anthea Rhodes and Georgie Paxton. Written May 2012, reviewed May 2015. Contact: georgia.paxton@rch.org.au